I have been having trouble with my shoulders and even had shoulder surgery scheduled before following my son’s advice on getting a second opinion. In between scheduling the surgery and seeing Dr. Joe, I told my orthopedist that the Naprosen just wasn’t cutting it anymore (and had actually never worked that well) and was also starting to bother my stomach.
A script for tramadol was called in to my local pharmacy and it worked wonderfully. I read a little about it and saw that in addition to acting as an opioid agonist, it had properties in common with Effexor regarding serotonin and nor-epinephrine. I thought that sounded reasonable since mood and pain have related neural pathways. What I didn’t realize is that it has a high chance of habituation and really unpleasant withdrawal symptoms. I also didn’t realize that since it is a very strong pain-killer, the prescribing physician is very careful about how scripts are handled. And by very careful, I mean they make it a serious pain in the ass. Only 30 pills at a time. No pharmacy-generated refills. Every prescription has to be requested by the patient to the recorded refill line 24-hours in advance, with each request being run by the nurse for specific approval. It’s a process that has broken down often enough for me to begin experience frustration before even making the first call (sometimes the first of 3 or 4 calls before the script request is actually processed).
Now that the physical therapy has progressed to the point that I’m really feeling good and being able to use my arms a lot more and experiencing a lot less pain, I wanted to see what my pain levels would be without the pain medication. I decided to skip my morning dose and start taking it only in the evening. This turned out to be a terrible plan. By 2:30 pm, I began to experience what I later realized were atypical withdrawal symptoms associated with the neurotransmitter component of the medication. Nausea, agitation, myalgia, plus the original shoulder pain.
Once I got home, took one of the pills, and it had time to take effect, I realized I had a little bit of a problem. I had no way to truly assess my pain levels now compared to my pain levels before because coming off the drug causes all-over muscle pain, kinda like the flu. Also, the last round of trying to get a new prescription had me down to my last pill and becoming panicky. Now, just thinking about having to go through the very frustrating script request process causes a creeping anxiety the closer I am to needing more because I’m worried about not remembering to call in time (and call and call and call since their promised 24-hour turn-around somehow seems to always take me 72 hours) to get the script in time before I run out. Counting my pills on Friday, I realized I would run out on Christmas Day. Which means I would need to call on Friday, just so I would also allow myself time to call again on Monday, and possibly Tuesday, in order to get the script in early enough to get it before the pharmacy closes on Christmas Eve.
It just became overwhelming thinking about it. I came home and tried to search for information on an appropriate reduction schedule. The ones I found were “home-made” by people in addiction groups, trying to wean themselves off 4 or 5 times the amount I am currently taking after having been on it for years for chronic pain. Not something that was terribly helpful, and was actually pretty scary reading through some of their stories about how addictive it is. I think if I had chronic pain that could not be treated, I wouldn’t resent the hassle so much, but that’s not the case.
So, on Friday night, I took 1/2 the dose I had been taking, and have been doing so all weekend. I’m still having sucky withdrawal symptoms, and I’m still not able to tell how much of the pain is breakthrough pain due to my shoulder stuff and how much is myalgia due to titrating off this stupid drug. Even though I was very glad that it helped so much with the pain, I’m pretty pissed off that it was prescribed with little information concerning the drug itself and its addictive properties.
I’m really glad it’s only been a matter of a few weeks and not years, and that my condition is responding to treatment and improving. I don’t know how people truly addicted, both physically and emotionally, to pain medications are able to maintain normal lives.
Comments on: "Tramadol" (5)
Second opinions are good. Third opinions are better. But if something’s torn in there, it’s gotta be fixed! You know I know. 🙂
Yeah, that’s why I got the MRIs done before making that decision. You certainly made the best decision regarding your shoulder.
I’ve been on Tramadol for at least 10 years. It does have a withdrawal problem. For various reasons, I stopped taking it for a day or two on two occasions and felt really crappy. Not much physical pain but a general feeling of overall yuckiness, which left after a couple of doses. I have such a cornucopia of different pains that I take a variety of so-called non-addictive pain pills. Since they help with the various pains, if they are stopped, the pains return and this obviously could be called withdrawal in that it is very unpleasant.
With the Tramadol, the withdrawal symptoms went far beyond simply the return of the original pain. Nausea, all-over myalgia, alternating episodes of chills and sweats, agitation, anxiety, and depression. Some of those are attributable to withdrawal from the opioid action of the drug, but others are directly related to its action on serotonin and norepinephrine. Ugly stuff that works really well and is not really any problem if you never intend to stop taking it. For us short-timers, though, not the best choice of pain meds.
That is what I meant by “yuckiness.”